Utah, 2012

Winter Storm and Flooding in Utah, January 21 to 22, 2012

January 21 to 22, 2012 · NWS SLC · 15 events in 15 counties and zones

A potent Pacific storm system moved through Utah on January 21st and 22nd. Gusty winds were observed both ahead of and behind the strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A potent Pacific storm system moved through Utah on January 21st and 22nd. Gusty winds were observed both ahead of and behind the strong cold front. Flooding, again due to heavy rain on top of frozen ground, was observed in the Wasatch mountain valleys. Heavy snowfall was also observed in the higher elevations across much of Utah, as well as the benches of the northern Wasatch Front behind the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 20, 9:48 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 20, 9:48 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
948 PM MST FRI JAN 20 2012

.SYNOPSIS...THE NEXT IN A SERIES OF MOIST PACIFIC STORMS WILL MOVE
INTO THE AREA LATE TONIGHT...AND IMPACT MUCH OF UTAH THROUGH
SATURDAY NIGHT. THERE WILL BE A BREAK IN THE WEATHER SUNDAY...WITH
ANOTHER STORM LIKELY EARLY NEXT WEEK.

&&

.DISCUSSION...THE NEXT PACIFIC TROUGH CURRENTLY ALONG THE WEST
COAST WILL MOVE INTO THE WESTERN GREAT BASIN SATURDAY....THEN
SWEEP EAST THROUGH UTAH LATE SATURDAY THROUGH SATURDAY NIGHT.
AHEAD OF THIS TROUGH A NEAR 700MB WARM FRONT ARCING ACROSS NORTHERN
UTAH THIS EVENING IS PRODUCING A BROAD AREA OF LIGHT OVERRUNNING
PRECIP ACROSS FAR NORTHERN AND POINTS NORTH AND WEST. THIS
OVERRUNNING PATTERN WILL PERSIST ACROSS THE NORTH INTO EARLY
SATURDAY MORNING...THEN YIELD TO A COLD FRONT SWEEPING THROUGH THE
REGION AROUND MIDDAY SATURDAY.

GOOD POTENTIAL EXISTS FOR HIGH WINDS ACROSS PORTIONS OF
WESTERN...SOUTHERN AND EAST CENTRAL UTAH AHEAD OF THIS COLD FRONT
GOOD CONTRAST BETWEEN AIRMASSES ALONG THE FRONT COMBINED WITH
50-70KT NEAR 700MB WINDS COULD RESULT IN AN HIGH WIND EVENT. THIS
EVENT WOULD BE DEFINED MAINLY BY STRONG GUSTS RESULTING FROM
DOWNWARD MOMENTUM TRANSFER AHEAD OF THE COLD FRONT.

GOOD BAROCLINIC STRUCTURE IS EVIDENT IN THIS TROUGH WITH WESTWARD
TILT TO THE COLD ALOFT BEHIND THE LOW-LEVEL COLD ADVECTION. STRONG
LIFT RESULTING FROM THE FAVORABLE STRUCTURE OF THE TROUGH WILL
PRODUCE WIDESPREAD AND LIKELY HEAVY PRECIP AHEAD OF THE TROUGH
AXIS SATURDAY AFTERNOON/EVENING. MOUNTAIN LOCATIONS AND MUCH OF
SOUTHWEST WYOMING WILL TURN BACK TO ALL SNOW AS THE MORE INTENSE
PRECIP REACHES THE NORTH. THE LOWER NORTHERN VALLEYS WILL BE A BIT
TRICKIER AS TO WHEN RAIN CHANGES TO SNOW. INTENSE PRECIP WILL
LIKELY DRIVE SNOW LEVEL DOWN QUICKLY LATE SATURDAY...THOUGH AREAS
WHERE PRECIP REMAINS LESS INTENSE WILL EXPERIENCE A SLOWER
TRANSITION OR MAY STAY AS A RAIN/SNOW MIX THROUGH THE EVENT.
TRAILING COLD AIR INSTABILITY IN THE CORE OF THE TROUGH WILL KEEP
SHOWERY PRECIP GOING LATE SATURDAY NIGHT...WITH A DECENT AMOUNT OF
ACCUMULATING SNOW IN THE NORTHERN/CENTRAL MOUNTAINS IN THE EARLY
SUNDAY MORNING.

SHORTWAVE RIDGING SUNDAY AFTERNOON THROUGH EARLY MONDAY BE FOLLOWED
BY WHAT LOOKS TO BE THE LAST PACIFIC TROUGH MOVING THROUGH UTAH
MONDAY NIGHT. THIS NEXT TROUGH WILL LIKELY SPLIT AS IT MOVES
THROUGH THE REGION...RESULTING IN SUBSTANTIALLY LESS PRECIP THROUGH
EARLY TUESDAY. HIGH PRESSURE ALOFT WILL FOLLOW FOR THE MIDWEEK
PERIOD...THEN FLATTEN AS THE WESTERLIES BEGIN TO SAG SOUTH AGAIN
TOWARDS THE END OF THE WEEK.

NO UPDATES PLANNED THIS EVENING.

&&

.HYDROLOGY...RAIN AHEAD OF THE APPROACHING TROUGH BEGINNING LATER
TONIGHT/SATURDAY WILL FIND THE SAME FROZEN GROUND THAT PREVENTED
INFILTRATION OF RUNOFF LAST NIGHT. COULD EASILY SEE MINOR FLOODING
ONCE IN THE LOW-LYING AREAS AS PRECIPITATION RATES PICK UP THROUGH
SATURDAY. HAVE ISSUED SELECT FLOOD ADVISORIES THROUGH THE WEEKEND
FOR NORTHERN VALLEY LOCATIONS ON THE EAST SIDE OF THE WASATCH...AND
THROUGH THE CACHE VALLEY. FLOOD PROBLEMS WILL ABATE AS COLDER AIR
MOVES IN AND PRECIP EITHER ENDS OR CHANGES TO SNOW LATE IN THE
WEEKEND.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL WILL INCREASE FROM THE
SOUTH THROUGH TONIGHT...WITH A 30 PERCENT CHANCE THAT WIND GUSTS
REACH 30 MPH BEFORE 12Z. CEILINGS WILL LOWER THROUGH TONIGHT AS
SHOWERS FILL IN FROM THE NORTH. WHILE CEILINGS ARE EXPECTED TO DROP
BELOW 7000FT BETWEEN 03Z AND 06Z...THERE IS A CHANCE THAT CEILINGS
WILL REMAIN ABOVE THAT LEVEL THROUGH THE OVERNIGHT HOURS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING FROM 5 AM TO 10 PM MST SATURDAY FOR
     UTZ013-020-021.

     WINTER STORM WARNING UNTIL 11 AM MST SUNDAY FOR UTZ007>010.

     HIGH WIND WARNING FROM 5 AM TO 7 PM MST SATURDAY FOR
     UTZ003-005-014>016.

     WIND ADVISORY FROM 11 AM TO 10 PM MST SATURDAY FOR UTZ019.

WY...WINTER STORM WARNING FROM 6 AM SATURDAY TO 11 AM MST SUNDAY FOR
     WYZ021.

&&

PUBLIC/HYDROLOGY...CONGER
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 20, 6:05 AM MST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MST FRI JAN 20 2012

UTZ001>016-019>021-517-518-WYZ021-211330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
605 AM MST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE ACROSS
NORTHERN UTAH THROUGH THE MORNING HOURS. ADDITIONAL ACCUMULATIONS
CAN BE EXPECTED ACROSS THE NORTHERN MOUNTAINS. MODESTLY LOWER
SNOW LEVELS WILL ALSO BRING SOME SNOW TO THE HIGHER VALLEYS ACROSS
FAR NORTHERN UTAH AND SOUTHWEST WYOMING...BUT ACCUMULATIONS WILL
REMAIN VERY LIGHT.

A BRIEF BREAK IN THE WEATHER WILL DEVELOP THIS AFTERNOON AND
EVENING. HOWEVER...VALLEY RAIN AND MOUNTAIN SNOW WILL REDEVELOP
ACROSS NORTHERN UTAH LATE TONIGHT AHEAD OF THE NEXT APPROACHING
STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT SYSTEM TO REACH THE GREAT BASIN SATURDAY WILL BE COLDER
AND MORE ENERGETIC AS IT MOVES ACROSS UTAH SATURDAY THROUGH EARLY
SUNDAY. WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW EARLY IN THIS
STORM WILL TURN TO SNOW AT MOST ELEVATIONS AS COLDER AIR PUSHES
EAST ACROSS THE AREA SATURDAY EVENING. THIS WEATHER SYSTEM WILL
ALSO BRING THE FIRST SIGNIFICANT PRECIPITATION OF THIS STORM CYCLE
TO THE SOUTHERN HALF OF THE STATE.

SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED IN THE
MOUNTAINS...ESPECIALLY ACROSS NORTHERN UTAH. THE WASATCH MOUNTAIN
VALLEYS AND SOUTHWEST WYOMING COULD POTENTIALLY SEE SIGNIFICANT
ACCUMULATIONS AS WELL. MOST OTHER VALLEY AREAS ARE EXPECTED TO SEE
GENERALLY LIGHT AMOUNTS.

IN ADDITION TO THE PRECIPITATION...THE STORM WILL LIKELY BRING
STRONG WINDS TO THE AREA ON SATURDAY. THE MOST PRONE AREAS WILL
BE ALONG THE RIDGELINES AND IN THE VALLEYS OF SOUTHERN UTAH.

ANOTHER BREAK IN PRECIPITATION SUNDAY NIGHT WILL BE FOLLOWED BY
A SECOND COLD PACIFIC STORM FOR LATE MONDAY THROUGH MONDAY NIGHT.
THIS FEATURE WILL PRODUCE WIDESPREAD SNOW INTO EARLY MONDAY
EVENING. HIGH PRESSURE BUILDING INTO THE INTERIOR WEST WILL
FINALLY BRING AN END TO THIS STORM CYCLE BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 6 high wind, 2 flood. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
January 21, 12:00 AM MST to January 22, 10:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Snowbasin Resort Company received a storm total of 23 inches of new snow at their mid-bowl location.

Winter Storm, Wasatch Mountains South of I-80

When
January 21, 12:00 AM MST to January 22, 3:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm totals included 29 inches of new snow at Solitude Mountain Resort, 25 inches at both Brighton Resort and Alta Ski Lifts, and 24 inches of new snow at Snowbird Ski and Summer Resort.

Winter Storm, Western Uinta Mountains

When
January 21, 12:00 AM MST to January 22, 1:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Trial Lake SNOTEL received 2.10 inches of liquid equivalent precipitation, or approximately 24 inches of new snow.

High Wind, Salt Lake and Tooele Valleys

When
January 21, 3:10 AM MST to 7:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Strong southerly winds developed across the Salt Lake and Tooele valleys on the morning of January 21st, then rapidly decreased when precipitation began. Maximum wind gusts included 72 mph at the Flight Park South sensor near Point of the Mountain, 68 mph at South Mountain, 66 mph at Stockton Bar, 62 mph at Vernon Hill, and 59 mph at the Court H sensor near Tooele.

High Wind, Great Salt Lake Desert and Mountains

When
January 21, 4:15 AM MST to 10:42 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

Strong wind gusts occurred across the Great Salt Lake Desert both ahead of and behind the cold front. Maximum wind gusts included 71 mph at the Rosebud RAWS, 60 mph at the SR-30 at Curlew sensor, 59 mph at Durand Road, and 58 mph at Simpson Springs and Camel Back Mountain.

Winter Storm, Southern Mountains

When
January 21, 5:00 AM MST to January 22, 11:00 AM MST
Where
Southern Mountains forecast zone
Reported by
Trained Spotter

Eagle Point received 12 inches of new snow in less than 12 hours during the heaviest snowfall. In addition, the Kolob SNOTEL received a storm total of 2.00 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.

High Wind, West Central Utah

When
January 21, 7:40 AM MST to 2:10 PM MST
Where
West Central Utah forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Maximum wind gusts in West Central Utah included 73 mph at the US-6 at Eureka sensor and 63 mph at the Delta Bus Garage.

Winter Storm, Wasatch Plateau/Book Cliffs

When
January 21, 9:00 AM MST to January 22, 12:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Mammoth-Cottonwood SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.

Winter Storm, Central Mountains

When
January 21, 12:00 PM MST to January 22, 12:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

The Pine Creek SNOTEL received 2.20 inches of liquid equivalent precipitation, or approximately 22 inches of new snow.

Flood, Weber

When
January 21, 12:00 PM MST to 8:00 PM MST
Where
Weber County, Liberty to 1.77 mi E of Huntsville
Cause
Heavy Rain / Snow Melt
Property damage
$80,000
Reported by
Newspaper
Coordinates
41.330, -111.870

More heavy rainfall occurred across the Ogden Valley, causing isolated flooding incidents. Water flowed across several roadways, and six homes near the Wolf Mountain ski resort experienced flooding.

Winter Storm, Northern Wasatch Front

When
January 21, 2:00 PM MST to January 22, 4:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

Storm total snowfall across the northern Wasatch Front included 9 inches at Bountiful Bench, 7 inches in Bountiful and South Ogden, and 6 inches at Northeast Ogden Bench and Brigham City.

High Wind, Cache Valley/Utah

When
January 21, 3:30 PM MST
Where
Cache Valley/Utah forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

The St. George RAWS recorded a maximum wind gust of 58 mph.

High Wind, South Central Utah

When
January 21, 3:57 PM MST
Where
South Central Utah forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

The Telegraph Flat RAWS recorded a maximum wind gust of 61 mph.

Flood, Morgan

When
January 21, 4:00 PM MST to January 22, 12:00 PM MST
Where
Morgan County, 0.09 mi WSW of Morgan to 0.92 mi S of Stoddard
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.029, -111.681

Heavy rain caused flooding in and around the town of Morgan, Utah, with the most damage occurring along Morgan Valley Drive. Four residential basements were flooded in this area, and water flowed over some roadways.

High Wind, Glen Canyon Recreation Area/Lake Powell

When
January 21, 4:45 PM MST
Where
Glen Canyon Recreation Area/Lake Powell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Bullfrog Marina sensor recorded a maximum wind gust of 58 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362803, 362804, 362806, 363131, 363132, 362798, 363133, 362807, 362799, 363363, 362801, 362802, 363139, 363362, 363143.